Florida, 2023

Hail and Damaging Wind in Florida, April 24, 2023

April 24, 2023 · NWS TBW · 4 events in 3 counties and zones

Afternoon storms produce severe hail in Hillsborough and Polk counties, the largest up to 3 inches in diameter in Hillsborough County, and winds downing a tree onto a structure in Sumter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon storms produce severe hail in Hillsborough and Polk counties, the largest up to 3 inches in diameter in Hillsborough County, and winds downing a tree onto a structure in Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 24, 1:45 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 24, 1:45 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Mon Apr 24 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 241 PM EDT Mon Apr 24 2023

...Strong to severe storms possible this afternoon...

Showers are beginning to fire up out there and will continue to
develop as we head into the evening. Storm Prediction Center has
placed our interior counties in a slight risk for severe weather as
well as a Severe Thunderstorm Watch. Cold temperatures aloft,
elevated CAPE, and elevated lapse rates support the development of
hail. Strong wind gusts and frequent lightning are also possible.
Conditions will quiet down overnight, then pick back up again
Tuesday afternoon, with most coverage likely occurring in the
inland counties once again. The pattern remains unstable as we
continue through the week, and portions of our area remain under a
marginal risk for severe weather through Wednesday. PoPs remain
in the forecast through the weekend. The pattern should settle
into Monday next week as a high pressure system settles over the
area.

&&

.AVIATION...
(18Z TAFS)
Issued at 241 PM EDT Mon Apr 24 2023

Storms will continue to develop through this evening and could
impact terminals. Storms should begin to push inland and continue
towards the east coast. Showers and storms will begin to settle
overnight and winds will begin to diminish as well. Some low
ceilings could be expected with the moist air mass and low winds,
however models are not indicating fog at this time. Interior showers
along the sea breeze are expected again Tuesday afternoon.

&&

.MARINE...
Issued at 241 PM EDT Mon Apr 24 2023

Only marine concern at this time are the showers and storms that
continue to develop over the Gulf and along the coast. These storms
could contain frequent lightning and high wind gusts. Storms and
winds will begin to diminish overnight.

&&

.FIRE WEATHER...
Issued at 241 PM EDT Mon Apr 24 2023
No fire weather concerns at this time as ample moisture hangs around
the area through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  85  69  87 /  30  30  10  50
FMY  69  87  69  89 /  40  40  10  50
GIF  65  83  66  84 /  40  60  20  70
SRQ  67  85  68  86 /  30  30  10  40
BKV  61  87  62  89 /  30  30  10  50
SPG  70  84  71  85 /  30  30  10  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Pearce
DECISION SUPPORT...Flannery

In the hours before

Local storm report, Apr 24, 1:03 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT MON APR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 WSW LUTZ              28.12N 82.55W
04/24/2023  E0.88 INCH       HILLSBOROUGH       FL   PUBLIC

            PUBLIC REPORTED NICKEL-SIZED HAIL VIA SOCIAL
            MEDIA ON THE VETERANS EXPWY. TIME FROM
            REPORT.

&&

ARF
Special weather statement, Apr 24, 1:15 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
215 PM EDT Mon Apr 24 2023

FLZ151-155-251-255-241845-
Inland Manatee FL-Coastal Hillsborough FL-Coastal Manatee FL-
Inland Hillsborough FL-
215 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of north central
Manatee and south central Hillsborough Counties through 245 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 8 miles northeast of Palmetto, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parrish, Ruskin, Greater Sun Center, Little Manatee River State Park,
and Wimauma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2778 8253 2779 8252 2780 8252 2780 8251
      2766 8229 2755 8249 2761 8258
TIME...MOT...LOC 1815Z 221DEG 11KT 2763 8250

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 24, 1:34 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
234 PM EDT Mon Apr 24 2023

FLZ249-251-241900-
Inland Pasco FL-Inland Hillsborough FL-
234 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of south central Pasco
and northeastern Hillsborough Counties through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pebble Creek, or near Lutz, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Temple Terrace, Lutz, Hillsborough River State Park, Pebble
Creek, University, Lake Magdalene, Greater Northdale, Wesley Chapel
South, Seffner, Wesley Chapel, Mango, Thonotosassa, New Tampa, Tampa
Executive Airport, Meadow Pointe, Lettuce Lake Park, and Cheval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2827 8240 2818 8222 2805 8213 2797 8232
      2800 8235 2805 8237 2812 8252
TIME...MOT...LOC 1834Z 221DEG 5KT 2813 8239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Apr 24, 1:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
239 PM EDT MON APR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             6 NW THONOTOSASSA       28.12N 82.37W
04/24/2023  E0.25 INCH       HILLSBOROUGH       FL   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTS PEA-SIZED HAIL
            IN NEW TAMPA.

&&

ARF
Special weather statement, Apr 24, 1:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
243 PM EDT Mon Apr 24 2023

FLZ251-241915-
Inland Hillsborough FL-
243 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of southeastern
Hillsborough County through 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fish Hawk, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fish Hawk, Alafia River State Park, Fort Lonesome, Wimauma,
Bloomingdale, and Boyette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Florida.

&&

LAT...LON 2787 8225 2780 8205 2768 8206 2765 8208
      2766 8234
TIME...MOT...LOC 1843Z 221DEG 5KT 2772 8220

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 24, 1:49 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
249 PM EDT Mon Apr 24 2023

FLZ052-241930-
Polk FL-
249 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of central Polk County
through 330 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Wales, moving northeast at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Winter Haven, Bartow, Lake Wales, Jan Phyl Village, Dundee, Eagle
Lake, Alturas, Inwood, Highland City, Cypress Gardens, Lake Wales
Municipal Airport, Bartow Municipal Airport, Wahneta, Waverly, and
Lakeland Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Florida.

&&

LAT...LON 2775 8170 2795 8193 2803 8188 2806 8168
      2794 8152
TIME...MOT...LOC 1849Z 221DEG 5KT 2791 8171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TBW

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hillsborough

When
April 24, 1:50 PM EST
Where
Hillsborough County, 2.07 mi N of Plant Cty Hilsbro Ar
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
28.050, -82.250

Broadcast media relayed picture via social media of 3-inch diameter hail north of Plant City.

Hail, Hillsborough

When
April 24, 2:13 PM EST
Where
Hillsborough County, 4.32 mi SSE of Hillsborough River State
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.080, -82.210

Broadcast media shared video via social media of 1-inch diameter hail southeast of Hillsborough River State Park.

Hail, Polk

When
April 24, 3:20 PM EST
Where
Polk County, 1.51 mi NNW of West Frostproof
Measured
1 in hail
Reported by
Public
Coordinates
27.750, -81.590

Public report received of 1-inch diameter hail west of Frostproof.

Thunderstorm Wind, Sumter

When
April 24, 4:02 PM EST
Where
Sumter County, Lake Panasoffkee
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.790, -82.130

EM relayed skywarn spotter report of trees downed onto an outbuilding near Lake Panasoffkee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084971, 1084968, 1084970, 1084972.